Caffeine toxicity due to supplement use in caffeine—naïve individual: A cautionary tale

Robert M. Lystrup, Jeffery C. Leggit

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Thousands of military members self-medicate with dietary supplements containing unknown quantities of pharmacologically active compounds. These poorly regulated substances can cause real harm to the military population, especially when they contain stimulants such as caffeine. When taken regularly, caffeine has several performanceenhancing benefits. However, when used excessively or in vulnerable populations, caffeine can cause several unwanted side effects such as nervousness, sensory disturbances, insomnia, arrhythmia, excitability, inattentiveness, restlessness, mood changes, gastrointestinal disturbances, and even psychosis. Vulnerable patients include the caffeine-naïve, physiologically stressed, young, and mentally ill patients. One such case describes a caffeine-naïve service member who suffered an adverse reaction after taking an allegedly moderate dose of caffeine from a pill he obtained from a teammate. This case highlights the importance of supplement awareness among service members, increased provider vigilance, third party verification, and enhanced regulation on the approval and marketing of dietary supplements.

Original languageEnglish
Pages (from-to)e936-e940
JournalMilitary Medicine
Volume180
Issue number8
DOIs
StatePublished - Aug 2015
Externally publishedYes

Fingerprint

Dive into the research topics of 'Caffeine toxicity due to supplement use in caffeine—naïve individual: A cautionary tale'. Together they form a unique fingerprint.

Cite this